Alert archive / Idaho / Flash Flood Warnings in 2023
Flash Flood Warning 41, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 21, 2023, 9:02 AM MDT for Blaine County, Idaho. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2023, 9:02 AM MDT (15:02 UTC)
- Expired
- Aug 21, 2023, 2:54 PM MDT
- In force
- 6 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Blaine County, ID
The radar
The Boise radar (KCBX), 119 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 3.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 468 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
188
WGUS55 KPIH 211502
FFWPIH
IDC013-212100-
/O.NEW.KPIH.FF.W.0041.230821T1502Z-230821T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
902 AM MDT Mon Aug 21 2023
The National Weather Service in Pocatello has issued a
* Flash Flood Warning for...
The Ross Fork Fire Burn Area in...
Northwestern Blaine County in central Idaho...
* Until 300 PM MDT.
* At 902 AM MDT, Doppler radar indicated heavy rain over the Ross
Fork Fire Burn Area. Between 1.5 and 2.5 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Ross Fork fire burn area. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by heavy rain in and around the
Ross Fork Fire Burn Area.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Ross Fork Fire
Burn Area.
* Some locations that will experience flash flooding include...
Smiley Creek Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Ross Fork Fire Burn Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
&&
LAT...LON 4393 11482 4392 11481 4390 11476 4387 11474
4384 11475 4381 11474 4379 11476 4380 11480
4379 11483 4379 11485 4381 11485 4382 11485
4383 11490 4385 11495 4385 11497 4386 11499
4390 11493 4391 11489 4394 11484
FLASH FLOOD...RADAR INDICATED
$$
TW1 follow-up statement
524
WGUS75 KPIH 212054
FFSPIH
Flash Flood Statement
National Weather Service Pocatello ID
254 PM MDT Mon Aug 21 2023
IDC013-212104-
/O.CAN.KPIH.FF.W.0041.000000T0000Z-230821T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine ID-
254 PM MDT Mon Aug 21 2023
...FLASH FLOOD WARNING FOR THE ROSS FORK FIRE BURN AREA IS CANCELLED
FOR NORTHWESTERN BLAINE COUNTY...
The moderate to heavy rain has not occurred for the last couple of
hours. Flooding is no longer expected to pose a threat, at the
moment. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM MDT Tuesday for a
portion of central Idaho. Additional rainfall is starting to move
back into the area within the next hour. This rainfall will be
monitored for rain rates and amounts to see if additional flash
flood warnings are warranted.
LAT...LON 4393 11482 4392 11481 4390 11476 4387 11474
4384 11475 4381 11474 4379 11476 4380 11480
4379 11483 4379 11485 4381 11485 4382 11485
4383 11490 4385 11495 4385 11497 4386 11499
4390 11493 4391 11489 4394 11484
$$
TWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:41 AM MDT, 6 hours 21 minutes earlier.
Area forecast discussion, Aug 21, 2:41 AM MDT, 6 hours 21 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 241 AM MDT Mon Aug 21 2023 .SHORT TERM (Today and Tuesday)... Early morning satellite imagery shows TC Hilary continuing to move quickly out of California and into central Nevada. Tropical moisture associated with the decaying tropical cyclone will continue to surge north into Idaho throughout the day today allowing for ample rainfall to fall across portions of the area. Hi-res models continue to show the best chance for this focused across the central mountains as upslope enhancement and deep tropical moisture should set the stage for a pretty rainy Monday and a Flood Watch remains in place through the late evening in these areas. As we move into the Snake Plain and areas to the east, PoPs look to be a bit more scattered in nature as deeper moisture remains to the west and best rain chances will be more convective in nature as we see decent instability by mid-afternoon courtesy of daytime heating. In addition to the rainfall threat, a tightening pressure gradient between TC Hilary and the strong high pressure across the central U.S. should allow for a windy day across eastern Idaho. Wind Advisories and High Wind warnings remain in place through late evening. Much of the region can expect wind gusts in the 40-50 mph range this afternoon with some locally higher gusts certainly likely in some of our more wind prone locations. As we move into Tuesday, winds will remain breezy but not nearly like what we can expect to see today. Upper-level SW flow remains in place however keeping adequate moisture in place over the area to allow for some diurnal shower/storm development later in the day areawide. McKaughan .LONG TERM...Wednesday through Monday. Low pressure swings across southern Canada Wednesday, helping to pull whatever moisture is left over from Hilary to the north and east. There is enough for showers and storms though across mainly the higher elevations. We may also see some gusty winds along the Montana border as well. Otherwise, southwest flow sets up again across Idaho...as high pressure sits over the High Plains and a low develops offshore. Our Blend of Models is holding onto showers and a few storms especially across the South Hills, Albion Mountains and southeast highlands. The GFS and ECMWF look much drier, so we may end up with a fairly quiet Thursday IF that trends continues. A weaker "wave" rotating around the main low will increase the chance of showers and thunderstorms Friday and potentially Saturday...based on the Blend of Models, GFS and ECMWF. After that, we will have to see how things evolve with the overall pattern across the eastern Pacific and western U.S. The GFS maintains that low closer to the coast and stronger southwest flow, and the possibility of daily showers and storms. The ECMWF has the pattern shift must farther west, putting us more under a ridge of high pressure...which would leave us dry and a bit warmer. Although the latest cluster forecasts aren't available, the previous forecast run was showing a near 50/50 split between those 2 ideas. Our Blend of Models shows lingering showers/storms over the mountains and a gradual warming trend back toward average for the end of August. Keyes && .AVIATION... Deep tropical moisture continues to surge northward through the Great Basin as the remains of TC Hilary continue to push north towards the region. In addition to the moisture, winds will ramp up significantly around the area later this afternoon with widespread gusts in the 30-40 kt range not out of the question at all terminals. VFR CIGS mainly expected today outside of KSUN where MVFR CIGS/VIS will be possible at times with embedded moderate to heavy bands of rain and a brief period of IFR certainly possible as well as the highest total precipitation amounts are expected here courtesy of southerly upslope flow into the Wood River Valley. Other terminals will see more "hit-or-miss" style showers/storms during the late afternoon/early evening hours with the best chance for any thunderstorms likely at KDIJ. McKaughan && .FIRE WEATHER... Wet and windy weather remains the theme for today across central and eastern Idaho. As the main firehose of moisture associated with Hilary shifts west, we are still looking at a steady stream of moisture into the central mountains for most of today. An additional 0.50-1.0" is possible across the Lost River Range and portions of the Sawtooths, Boulders and Pioneers. The rest of the central mountains should see another 0.10-0.40". Higher rainfall rates are likely today on those areas as we should see enough cloud breaks for thunderstorms to form this afternoon and evening. The threat of flooding, slides and debris flows remains across the central mountains. In fact, that trend is expected across most of the area today especially once you get away from the central mountains. Outside of the central mountains, we may see up to additional 0.20-0.40" of rainfall where we get those thunderstorms forming. Also with the strongest storms, enhanced wind gusts are expected. Speaking of wind today, it still appears to be rather windy today over all of central and eastern Idaho OUTSIDE of any enhanced wind gusts. Winds of 30-45 mph will be common, with gusts over 50 mph across the higher elevations of the central mountains and along the Montana border in Zone 411. We continue to advertise gusts of 50-70 mph along and south of the 84/86 corridor due to southerly downslope and gap winds. Tomorrow will be another breezy day, although much less than today, with more showers and storms in the forecast. The focus for heavier precipitation will be across the Sawtooths and Stanley Basin, as well as the southeast corner (413) where there is still MARGINAL RISK FOR EXCESSIVE RAINFALL. Amounts are only up around a third of an inch, but storms moving over the same area will produce higher amounts...plus very saturated ground (especially in the central mountains) could easily producing flash flooding, slides and debris flows. Otherwise, look for a mix of wet and dry storms Tuesday. The rest of this week and into the weekend will see a gradual warming trend, but elevated humidity even in the afternoons. There will be occasional showers across the area, with a mix of wet and dry storms. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon today to 9 PM MDT this evening for IDZ052>055-062-067-068. High Wind Warning from 9 AM this morning to 9 PM MDT this evening for IDZ056-057. High Wind Warning from noon today to 9 PM MDT this evening for IDZ058-059. Flood Watch through this evening for IDZ068>075. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:33 PM MDT | Special Weather Statement | PIH | Bear Lake | 42 min |
| Aug 21, 3:14 PM MDT | Special Weather Statement | PIH | Bonneville | 31 min |
| Aug 21, 3:43 PM MDT | Special Weather Statement | PIH | Bear Lake | 47 min |
| Aug 21, 5:28 PM MDT | Flash Flood Warning | PIH | Blaine | 3 hr |
Nearby
Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.